Joint Pain: Is it Just the Weather?
Contributed by Vanessa Rowan, R.N., Cancer AnswerLine™
Too often people blame the winter weather and extreme temperatures for their new or increased joint pain and inflammation, also called arthralgia. If these same people are patients being treated with chemotherapy, the pain could be related to treatment. Joint pain can be debilitating, and can cause a decrease in daily functioning and quality of life.
Certain types of chemotherapy are known to cause increased amounts of joint pain:
- Paclitaxel or the other taxanes
- Biologic response modifiers such as filgrastim, pegfilgrastim, and sargramostim.
There many other causes of this type of pain and these should be ruled out prior to treatment for this condition. A doctor’s evaluation can help determine the cause of joint pain. There are multiple tests that might be used to evaluate these symptoms including x-rays, bone scans, MRI and blood tests.
Some symptoms of joint pain to watch for include:
- swelling and redness of the painful joints
- fever and chills ( if you have an infection)
- pain in your muscles as well as your joints
- extreme fatigue (overly tired or weak)
- difficulty performing normal daily activities
- depression related to this constant pain.
Treatments for arthralgia that’s related to chemotherapy may include:
- antibiotics (to treat infection)
- anticonvulsants (more common for chronic pain, or nerve pain)
- antidepressants (to treat depression r/t chronic pain, as well as to block neurotransmitters that might be causing depression)
- corticosteroids/ Steroids (for inflammation)
- narcotics or NSAIDs like Motrin and Tylenol (to decrease pain)
Cancer survivors are also at risk for long term effects related to chemotherapy, steroid medications, or hormonal therapy, particularly those who are not physically active. Some may even develop thinning of the bones (osteoporosis) or joint pain.
Cancer survivors can lower their risk of osteoporosis by avoiding tobacco products, eating foods rich in calcium and vitamin D, participating in regular physical activity, and limiting the amount of alcohol they drink.
Chemotherapy related joint pain may also be caused by spinal cord compression. This is an urgent matter that needs to be addressed immediately. Some of the symptoms to watch for include:
- Band-like pain around your waist or chest
- New and increasingly sever back pain
- Numbness and tingling down your legs
- Weakness and decreased sensation of the lower extremities
- Loss of bowel and bladder control